Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2001, 8:30 PM MDT for Elbert County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2001, 8:30 PM MDT (02:30 UTC)
- Expired
- May 18, 2001, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elbert County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 190232 SVRDEN COC039-190315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 830 PM MDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 915 PM MDT * AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL ELBERT COUNTY ABOUT 10 MILES EAST OF KIOWA...OR ABOUT 36 MILES WEST OF LIMON...MOVING EAST AT 20 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. HAIL UP TO A FOOT DEEP WAS REPORTED WITH THIS STORM WEST OF ELIZABETH. IF W YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3935 10437 3926 10436 3918 10395 3935 10391 GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:15 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 18, 3:15 PM MDT, 5 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 315 PM MDT SAT MAY 18 2001 SHORT TERM DISCUSSION: UPR LVL DISTURBANCE IS STILL OVR NRN UT THIS AFTN...PROGREESING EWD. LIGHTNING DATA SHOWS STRIKES OVR UT AND A FEW HITS OVR THE NW MTNS. THE EVENING CONVECTION SEEMS LIKE IT WILL ONLY HOLD TOGETHER OVER THE MTNS. DEWPTS ALG THE I-25 CORRIDOR HAVE DROPPED TO THE LOW 30S AND WSR-88D SHOWS SHOWERS DISSIPATING AS THEY MOVE AWAY FROM THE FTHLS. IT APPRS THAT THE REST OF THE PLAINS SHOULD NOT SEE ANY SHOWERS SINCE THE DAYLIGHT HEATING WILL BE ENDING BEFORE THE CONVECTIVE INHIBITION IS OVERCOME. ACARS SOUNDINGS SHOW A STRONG INVERSIONS STILL IN PLACE ABOVE 500 MB. AFTER MIDNIGHT THE UPR LVL DISTURBANCE WL BE MOVG OVERHEAD AS A SFC FRONT DROPS SWD OVR THE PLAINS. THE UPSLOPE FLOW SHOULD COMBINE WITH DYNAMIC FORCING ALOFT FOR SCT SHOWER ACTIVITY. KDRBY LONG TERM DISCUSSION: SHORT WAVE WILL MOVE SLOWLY EAST/SOUTHEAST ACROSS THE CWA ON SATURDAY...BRINGING MORE UNSETTLED WEATHER TO THE AREA. THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE THAT CAME THROUGH YESTERDAY ALTHOUGH UPSLOPE AND DYNAMICS ARE SLIGHTLY WEAKER. HOWEVER...WE STILL COME UNDER THE INFLUENCE OF WEAK Q-G FORCING AND RIGHT ENTRANCE REGION OF JET MAX. SCATTERED SHOWERS AND A FEW THUNDERSTORMS LOOK GOOD...BUT WILL HAVE LIKELY POPS OVER THE SOUTHERN PORTION OF THE CWA WHERE BEST MOISTURE AND INSTABILITY EXIST. THEN WE RAPIDLY DRY SATURDAY NIGHT WITH TROF AXIS PASSAGE. NEXT SYSTEM IS THE ONE TO WATCH AS MODELS HAVE BEEN HAVING A TOUGH TIME HANDLING MOVEMENT OF UPPER AIR FEATURES. 12Z RUNS HAVE AGAIN REVERTED TO YESTERDAYS 12Z RUNS OF MUCH COLDER AND DEEPER WITH THE TROF. CANT SEE MUCH REASON TO ARGUE WITH THE DEEPER ETA WITH AMOUNT OF UPPER RIDGING OVER THE GULF OF ALASKA AND STRENGTH OF JET MAX TOPPING THE RIDGE...AND SURFACE TEMPS IN THE 20S IN THE SOURCE REGION. ETA EXTENDED LOOKS DANGEROUS WITH 540 THICKNESS AND BETWEEN 0.5 AND 1 INCH OF PRECIP ON THE PLAINS. WILL HAVE TO WATCH THIS SYSTEM CAREFULLY. THEN BACK TO RIDGING AND MUCH WARMER TEMPS NEXT WEEK. SOME MOISTURE WILL PROBABLY MANIFEST ITSELF UNDER THE RIDGE TO WARRANT A FEW THUNDERSTORMS IN/NEAR THE MOUNTAINS BY MID WEEK. BARJENBRUCH .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 40 min |
| May 19, 3:40 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| May 19, 4:34 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| May 19, 6:00 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| May 19, 2:39 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.